Oklahoma, 2005

Hail and Damaging Wind in Oklahoma, August 24, 2005

August 24, 2005 · NWS OUN · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 12:12 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 12:12 PM CST, 3 hours 48 minutes before
FXUS64 KOUN 241729
AFDOUN

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
112 PM CDT WED AUG 24 2005

.DISCUSSION...
THE FORECAST PHILOSOPHY THE NEXT FEW DAYS CONSISTS OF MONITORING THE
PROGRESSION OF A CLOSED LOW FROM MONTANA TO THE WESTERN GREAT LAKES
AND THE DEGREE IN WHICH INFLUENCE FROM AN UPPER RIDGE DECREASES.
THIS PATTERN SUPPORTS CONTINUED CHANCES OF CONVECTION ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. FOR TONIGHT...STORMS MAY FORM
ALONG AN OUTFLOW BOUNDARY THAT LIES ACROSS NORTHERN OKLAHOMA...AND
POSSIBLY NEAR AND EAST OF THE ROCKIES IN VICINITY OF A LEE TROUGH.
STORMS THAT DEVELOP NORTH AND/OR WEST OF THE AREA HAVE AN
OPPORTUNITY TONIGHT TO INFLUENCE THE KANSAS/OKLAHOMA BORDER ONCE
THE LOW LEVEL JET DEVELOPS. FLASH FLOOD GUIDANCE REMAINS QUITE LOW
ACROSS THESE AREAS...HOWEVER QPF FORECASTS ARE SIMPLY NOT HIGH TO
WARRANT A FLASH FLOOD WATCH AT THIS TIME. NEXT SHIFT SHOULD
RE-EVALUATE.

TONIGHTS CONVECTION MAY RESULT IN ANOTHER OUTFLOW BOUNDARY THAT COULD
INITIATE ADDITIONAL STORMS LATE THURSDAY OVER KANSAS AND NORTHERN
OKLAHOMA. ABOVE MENTIONED COLD FRONT CONTINUES TO PROGRESS SOUTHWARD
DURING THIS PERIOD AND SHOULD SERVE AS ANOTHER FOCUSING MECHANISM
ACROSS WESTERN KANSAS...WITH THESE STORMS POSSIBLY INFLUENCING
NORTHERN OKLAHOMA THURSDAY NIGHT AND FRIDAY. NOT TOO DISSIMILAR FOR
FRIDAY EXCEPT THE COLD FRONT WILL LIKELY BE CLOSER.

MODELS ARE CONSISTENT IN ALLOWING THE FRONT TO THEN PROGRESS INTO
THE FORECAST AREA SATURDAY BEFORE WEAKENING SUN/MON. CONFIDENCE IN A
MORE CONSISTENT HOT/DRY PATTERN REMAINS LOW EVEN AFTER THE FRONT
WEAKENS. MEDIUM RANGE MODELS SHOW ROCKIES UPSLOPE FLOW DEVELOPING
AFTER FRONTAL PASSAGE WITH MID LEVEL NORTHWESTERLY FLOW LIKELY
ALLOWING CONVECTION TO MOVE INTO THE AREA AT NIGHT. IN
ADDITION...THE CONSENSUS MEDIUM RANGE SOLUTION IS FOR ANOTHER
ROCKIES LONGWAVE TROUGH TO REDEVELOP BY EARLY/MID NEXT WEEK
SUPPORTING ADDITIONAL CHANCES OF STORMS. THEREFORE EVERY PERIOD IN
THE EXTENDED HAS SOME MENTION OF PRECIPITATION.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  96  74  96 /  20  20  10  20
HOBART OK         73  96  74  98 /  20  20  10  20
WICHITA FALLS TX  74  98  74  99 /  10  10  10  10
GAGE OK           70  95  70  96 /  40  20  20  30
PONCA CITY OK     72  91  73  94 /  50  30  30  30
DURANT OK         74  98  76  98 /   0  10  10  10

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Aug 24, 2:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT WED AUG 24 2005

OKZ004>048-050>052-TXZ083>090-251200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN...CENTRAL AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM SHAWNEE TO ALTUS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH THE
EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
AN OUTFLOW BOUNDARY EXTENDS FROM NEAR MEEKER TO GUTHRIE ON WEDNESDAY
AFTERNOON. VERY HUMID CONDITIONS ARE DEVELOPING ALONG THIS OUTFLOW
BOUNDARY WHICH IS CREATING VERY HIGH INSTABILITY. THUNDERSTORMS MAY
DEVELOP NEAR THIS OUTFLOW BOUNDARY THIS AFTERNOON AND EVENING. IN
ADDITION... THUNDERSTORMS ARE ALSO DEVELOPING ACROSS SOUTHWEST
OKLAHOMA AND THE SOUTHEAST TEXAS PANHANDLE. DUE TO THE HIGH
INSTABILITY... SEVERE WEATHER WILL BE POSSIBLE THROUGH THE EVENING
HOURS.

LOW LEVEL WIND SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED SEVERE
WEATHER WITH THE THREAT OF HAIL AND DAMAGING WINDS. ISOLATED
SUPERCELL THUNDERSTORMS ARE ALSO POSSIBLE... ESPECIALLY IN NORTH
CENTRAL OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH AT LEAST SLIGHT
CHANCES OF THUNDERSTORMS CONTINUING THROUGH NEXT TUESDAY. THE
HIGHEST PROBABILITY OF STORMS WILL BE THROUGH THIS WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM THURSDAY
AUGUST 25.

26

In the hours before

Special weather statement, Aug 24, 3:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT WED AUG 24 2005

OKZ016-242130-
CUSTER OK-
422 PM CDT WED AUG 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF ARAPAHO AT 422 PM
CDT...MOVING NORTHEAST AT 20 MPH. 50 MPH WINDS ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CUSTER COUNTY...INCLUDING THE CITY OF CLINTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Aug 24, 3:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT WED AUG 24 2005

OKZ014-242145-
ROGER MILLS OK-
424 PM CDT WED AUG 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CHEYENNE AT
424 PM CDT...MOVING NORTHEAST AT 20 MPH. WINDS TO 50 MPH ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 24, 3:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT WED AUG 24 2005

OKZ012-242145-
GARFIELD OK-
433 PM CDT WED AUG 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF LAHOMA AT 433
PM CDT...MOVING NORTHEAST AT 20 MPH. IF THE STORM MAINTAINS IT
STRENGTH AND MOTION... A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED
FOR GARFIELD COUNTY.

PEOPLE IN GARFIELD COUNTY...INCLUDING THE CITY OF ENID...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CJS
Special weather statement, Aug 24, 3:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT WED AUG 24 2005

OKZ016-242145-
CUSTER OK-
436 PM CDT WED AUG 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

AT 436 PM...STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTHWEST OF
FOSS RESERVOIR AND 3 MILES NORTHWEST OF CUSTER CITY. BOTH STORMS
WERE MOVING NORTH NORTHWEST AT 20 MPH...WITH 50 MPH WINDS LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 24, 3:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED AUG 24 2005

OKZ014-242200-
ROGER MILLS OK-
438 PM CDT WED AUG 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CHEYENNE AT 438 PM
CDT...MOVING NORTH NORTHEAST EAST AT 30 MPH. 50 MPH WINDS ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 24, 3:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CDT WED AUG 24 2005

OKZ006-242200-
ALFALFA OK-
440 PM CDT WED AUG 24 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF CARMEN AT 440
PM CDT...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS

The radar

The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Woods

When
August 24, 4:00 PM CST
Where
Woods County, Dacoma
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.667, -98.567

Hail, Alfalfa

When
August 24, 4:05 PM CST
Where
Alfalfa County, 9 mi WSW of Cherokee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -98.500

Hail, Garfield

When
August 24, 4:45 PM CST
Where
Garfield County, Waukomis
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.283, -97.900

Hail, Ellis

When
August 24, 6:40 PM CST
Where
Ellis County, 9 mi NE of Catesby
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.600, -99.850

Thunderstorm Wind, Ellis

When
August 24, 6:40 PM CST
Where
Ellis County, 9 mi NE of Catesby
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.600, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473054, 5473055, 5473056, 5473057, 5473058.